Format

Send to

Choose Destination
See comment in PubMed Commons below
Trop Geogr Med. 1992 Oct;44(4):308-11.

Severe cutaneous hypersensitivity reactions during treatment of tuberculosis in patients with HIV infection in Tanzania.

Author information

1
Department of Medicine, Duke University, Medical Center, Durham, North Carolina.

Abstract

Concurrent infection with HIV-1 and Mycobacterium tuberculosis is increasingly common in East Africa. In the past, a drug regimen consisting of 2 months of intramuscular streptomycin plus 12 months of isoniazid and thiacetazone has been used in tuberculosis control programs with acceptable efficacy and low incidence of adverse reactions. Anecdotal reports of increasing cases of Stevens-Johnson syndrome prompted a 2 month prospective search for cases of severe cutaneous hypersensitivity reactions at Muhimbili Medical Centre in Dar es Salaam, Tanzania. Five such patients were admitted to a single ward during this time, 4 of whom were HIV-seropositive and all of whom were being treated with isoniazid and thiacetazone. These findings have implications for the management of tuberculosis in East Africa and perhaps other countries with high prevalence of both HIV-1 and tuberculosis.

PIP:

Concurrent infection with HIV-1 and Mycobacterium tuberculosis (TB) is increasingly common in East Africa. In HIV-infected individuals, pulmonary TB tends to occur before the onset of opportunistic infections. A common treatment regimen in developing countries is two months of intramuscular streptomycin combined with twelve months of isoniazid and thiacetazone. TB control programs have found this approach to be of acceptable efficacy with a low incidence of adverse reactions. Anecdotal reports of increasing cases of Stevens-Johnson syndrome, however, prompted a two-month prospective search for cases of severe cutaneous hypersensitivity reactions at Muhimbili Medical Center in Dar es Salaam, Tanzania. Five such patients were admitted to an hospital ward over the two-month period, four of whom were HIV-seropositive and all of whom were being treated with isoniazid and thiacetazone. Two were also receiving streptomycin. Four had extensive mucosal involvement of the eyelids, lips, and mouth, consistent with Stevens-Johnson syndrome. The remaining patient had bullous skin lesions, without mucosal involvement, consistent with an exfoliative dermatitis. On admission, medications were discontinued and patients underwent routine management, including the administration of steroids. Four patients were discharged from the hospital 3-7 weeks after admission with improved conditions. One patient died suddenly after five weeks of hospitalization due to unknown causes. These patients give extra support to observations that thiacetazone is associated with the increased incidence of severe cutaneous hypersensitivity syndrome in people infected with HIV-1. Further studies are needed to quantify the excess morbidity and mortality resulting from this treatment regimen.

PMID:
1284179
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center